Alert archive / Iowa / Flash Flood Warnings in 2024

Flash Flood Warning 10, NWS Des Moines, IA

June 4, 2024Kossuth County, Iowa

NWS Des Moines, IA issued this flash flood warning at Jun 4, 2024, 5:35 PM CDT for Kossuth County, Iowa. It was in force for 3 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2024, 5:35 PM CDT (22:35 UTC)
Expired
Jun 4, 2024, 8:09 PM CDT
In force
3 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
None

County Kossuth County, IA

The radar

The Des Moines radar (KDMX), 157 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 7:00 PM CDTRAIN 3.662 Wsw Algona, IAPersonal weather station KIAALGON22.
Jun 4, 7:20 PM CDTRAIN 4.031 Nnw Algona, IAPersonal weather station KIAALGON3. Rain fell in around 3 hours.
Jun 4, 7:30 PM CDTRAIN 3.03Algona, IAFrom KLGA Radio via social media. Most rain fell between 4 and 6pm. End time and 3 hour duration estimated from other reports.
Jun 4, 7:30 PM CDTRAIN 3.81 Wsw Algona, IAMeasurement at Algona Wastewater Treatment Plant via social media. Duration of 3 hours and end time estimated based off other reports.
Jun 4, 8:10 PM CDTRAIN 5.15Algona, IAPersonal weather station.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.6 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2024-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 855 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2024-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
855 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1003 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-74 m²/s²
0-3 km storm-relative helicity
-71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

158 
WGUS53 KDMX 042235
FFWDMX
IAC109-050130-
/O.NEW.KDMX.FF.W.0010.240604T2235Z-240605T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Des Moines IA
535 PM CDT Tue Jun 4 2024

The National Weather Service in Des Moines has issued a

* Flash Flood Warning for...
  Southwestern Kossuth County in north central Iowa...

* Until 830 PM CDT.

* At 535 PM CDT, emergency management reported thunderstorms 
  producing heavy rain across the warned area. Between 2 and 3 
  inches of rain have fallen. Additional rainfall amounts of 0.5 to 
  1 inch are possible in the warned area. Flash flooding is already 
  occurring.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Emergency management reported.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Algona, Whittemore, Irvington, Algona Municipal Airport, Stinson 
  Prairie State Park and Aa Call State Park.

Emergency management reported several streets within Algona with 
standing and flowing water resulting in closures.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For the latest river and stream observations and forecasts refer to 
weather.gov/desmoines/water.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4314 9415 4298 9416 4298 9443 4311 9443
      4315 9443

FLASH FLOOD...OBSERVED

$$

Hagenhoff
1 follow-up statement
286 
WGUS73 KDMX 050109
FFSDMX

Flash Flood Statement
National Weather Service Des Moines IA
809 PM CDT Tue Jun 4 2024

IAC109-050119-
/O.CAN.KDMX.FF.W.0010.000000T0000Z-240605T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kossuth IA-
809 PM CDT Tue Jun 4 2024

...FLASH FLOOD WARNING FOR SOUTHWESTERN KOSSUTH COUNTY HAS BEEN 
REPLACED WITH A FLOOD WARNING...

&&

LAT...LON 4314 9415 4298 9416 4298 9443 4311 9443
      4315 9443

$$

REV

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jun 4, 3:21 PM CDT, 2 hours 14 minutes earlier. Its key messages:

  • A few strong storms possible through early this evening. Damaging wind gusts is the primary threat.
  • A strong storm or two possible over northern Iowa late Wednesday afternoon.
Area forecast discussion, Jun 4, 3:21 PM CDT, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
321 PM CDT Tue Jun 4 2024

.KEY MESSAGES...

- A few strong storms possible through early this evening.
  Damaging wind gusts is the primary threat.

- A strong storm or two possible over northern Iowa late
  Wednesday afternoon.

&&

.DISCUSSION...
Issued at 313 PM CDT Tue Jun 4 2024

An upper short wave is moving across southeast Iowa this afternoon
and it can be seen as the swirling on satellite over that area.
Getting a few funnel cloud reports in that area as well. The upper
short wave combined with good 0-3km CAPE and good stretching
potential which aligns well with landspout funnel potential. Also
monitoring northwest and north central Iowa where the non-supercell
tornado parameter is highlighting again due to the stretching
potential and low level instability. The landspout funnel potential
over the northwest should be maximized over the next few hours
before the primary boundary arrive and gives the line more momentum
to the east, which will help disrupt some of the landspout processes.

Deep layer shear will remain quite weak today which will keep most
storms short lived with a lack of any storm organization. There have
been hints that some deep layered shear could briefly reach 25-30
kts that could help maintain a few storms a bit longer. The 0-3 km
theta-e differences area in the -10k to -20k range with is near the
range for sustained cold pool development but of course, it could be
difficult to maintain cold pools if the storms themselves don't
maintain. More likely is the potenitial wind gusts/damaging winds as
storms collapse with the lack of shear. Small hail is also possible
at least through this afternoon when the greatest instability is
available. Dew points in the low 60s are lingering a bit behind the
initial boundary passage and could have some shower/isolated
thunderstorm redevelopment within this ribbon before the much drier
air arrives.

Much of the precipitation will be east of the area by midnight or
shortly after. The early portion of the daytime Wednesday will be
quiet. The wind will be increasing by mid to late morning. Another
short wave and boundary will arrive over northern Iowa by mid to
late afternoon. A few showers and storms will be possible over the
northeast as this system moves through. Sounding profiles show
higher LCLs values and thus cloud bases at 6-8kft. Unidirectional
wind flow with some potential for mixed layer winds to approach 40
kts or more. Any storms could have a marginal severe wind potential
with 60 mph winds gusts. This scenario will be contingent on
available moisture for the storm development.

Once that system passes, the upper flow over Iowa will be a modified
northwesterly as a dual upper low over much of southern Canada in
addition to upper ridging over the western CONUS. The result will be
cooler temperatures and a mostly dry period. That main upper low
over Manitoba will dive south around Sunday/Monday timeframe and
will be followed by some precipitation chances early next

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1243 PM CDT Tue Jun 4 2024

A few showers and local MVFR cigs are across central Iowa early
this afternoon. A few thunderstorms may develop over the next
few hours but the areal coverage will be low. A line of
thunderstorms will enter western IA by mid to late afternoon
and move east across the area and should impact most sites in
front of a boundary, which will also bring a wind shift to more
west/northwest. Gusty winds will be possible with the storms.
VFR conditions will follow. Expect breezy to gusty southwest
wind by late Wed morning.

&&

.HYDROLOGY...
Issued at 345 AM CDT Tue Jun 4 2024

The potential for widespread rainfall above 2 inches remains
low with the current event. Outside of the current flood warning
at Estherville, all other sites are expected to mainly have
within bank rises as the exceedance probabilities and 120 hr QPF
continue to support those forecasts. There still is the
potential for significant ponding in low lying areas over the
next few hours while storms remain slow moving but that
potential will also diminish as storms become more progressive
late this afternoon and evening as the boundary arrives and
accelerates the activity to the east.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Donavon
AVIATION...Donavon
HYDROLOGY...KCM
Hazardous weather outlook, Jun 4, 3:02 PM CDT, 2 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
302 PM CDT Tue Jun 4 2024

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-052015-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
302 PM CDT Tue Jun 4 2024

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Scattered strong to severe storms are possible later this
afternoon into this evening as a front moves through the state.
The main threats are damaging wind gusts and large hail. Secondary
threats include locally heavy rainfall and a brief isolated
tornado.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at time.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed later this afternoon into this evening.

Castillo/Donavon

In the hours before

Local storm report, Jun 4, 2:20 PM CDT, 3 hours 15 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
220 PM CDT Tue Jun 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     Funnel Cloud     4 S Chelsea             41.87N 92.40W
06/04/2024                   Tama               IA   Emergency Mngr

&&
Local storm report, Jun 4, 2:23 PM CDT, 3 hours 12 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
223 PM CDT Tue Jun 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     Funnel Cloud     7 S Tama                41.86N 92.59W
06/04/2024                   Tama               IA   Emergency Mngr

            Several calls to law enforcement reporting
            funnel cloud near highway 163 at the
            Poweshiek and Tama county line.

&&
Special weather statement, Jun 4, 4:00 PM CDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Des Moines IA
400 PM CDT Tue Jun 4 2024

IAZ004-005-015-023-024-035-042130-
Humboldt IA-Palo Alto IA-Kossuth IA-Webster IA-Pocahontas IA-
Emmet IA-
400 PM CDT Tue Jun 4 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN WEBSTER...EASTERN
EMMET...EASTERN POCAHONTAS...KOSSUTH...HUMBOLDT AND EASTERN PALO ALTO
COUNTIES THROUGH 430 PM CDT...

At 359 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Iowa Lake to 5 miles west of
Algona to 5 miles west of Humboldt to 6 miles west of Fort Dodge.
Movement was northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Fort Dodge, Algona, Dakota City, Humboldt, Fort Dodge Regional
Airport, Iowa Lake, Union Slogh, Armstrong, West Bend, Bancroft,
Badger, Swea City, Burt, Whittemore, Gilmore City, Titonka, Ringsted,
Livermore, Bode, and Fenton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4350 9402 4255 9399 4247 9442 4247 9444
      4256 9444 4256 9447 4350 9456
TIME...MOT...LOC 2059Z 235DEG 23KT 4351 9434 4307 9433 4272 9432 4250
9430

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Dodson
Local storm report, Jun 4, 4:26 PM CDT, 1 hour 9 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
426 PM CDT Tue Jun 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     Tstm Wnd Gst     2 W Algona              43.08N 94.27W
06/04/2024  M63 MPH          Kossuth            IA   AWOS

&&
Special weather statement, Jun 4, 5:14 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Des Moines IA
514 PM CDT Tue Jun 4 2024

IAZ005-006-016-024-025-035-042245-
Humboldt IA-Wright IA-Kossuth IA-Winnebago IA-Webster IA-Hancock IA-
514 PM CDT Tue Jun 4 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN WEBSTER...WESTERN
WRIGHT...KOSSUTH...HUMBOLDT...WESTERN HANCOCK AND WESTERN WINNEBAGO
COUNTIES THROUGH 545 PM CDT...

At 514 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles northeast of Union Slogh to 11 miles
southeast of Algona to near Fort Dodge. Movement was northeast at 25
mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Fort Dodge, Algona, Dakota City, Humboldt, Eagle Grove, Britt, Fort
Dodge Regional Airport, Union Slogh, Buffalo Center, Bancroft,
Kanawha, Goldfield, Badger, Swea City, Burt, Thompson, Titonka,
Wesley, Livermore, and Corwith.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4350 9378 4320 9374 4258 9390 4246 9438
      4286 9435 4350 9442
TIME...MOT...LOC 2214Z 241DEG 22KT 4329 9406 4293 9412 4249 9422

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Dodson
Special weather statement, Jun 4, 5:31 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Des Moines IA
531 PM CDT Tue Jun 4 2024

IAZ035-036-046-047-042300-
Hamilton IA-Boone IA-Webster IA-Greene IA-
531 PM CDT Tue Jun 4 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN GREENE...
SOUTHEASTERN WEBSTER...SOUTHWESTERN HAMILTON AND NORTHERN BOONE
COUNTIES THROUGH 600 PM CDT...

At 531 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 7 miles north of Ogden, or 10 miles northwest of Boone,
moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail and additional
         heavy rainfall of one to two inches.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible. Ponding of water on roadways, low visibilities,
         and rises in small streams and creeks.

Locations impacted include...
Boone, Gowrie, Dayton, Stratford, Lehigh, Harcourt, Paton, Boxholm,
Pilot Mound, Fraser, Dana, and Brushy Creek St Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4205 9427 4225 9437 4242 9394 4208 9379
TIME...MOT...LOC 2231Z 241DEG 15KT 4214 9404

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Dodson

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 4:00 PM CDTSpecial Weather StatementDMXHumboldt, Kossuth30 min
Jun 4, 4:26 PM CDTSevere Thunderstorm WarningDMXHancock, Humboldt, Kossuth, Winnebago, Wright49 min
Jun 4, 4:47 PM CDTSevere Thunderstorm WarningDMXBoone, Greene, Webster43 min
Jun 4, 5:14 PM CDTSpecial Weather StatementDMXHumboldt, Kossuth31 min
Jun 4, 5:31 PM CDTSpecial Weather StatementDMXWebster29 min
Jun 4, 5:41 PM CDTSevere Thunderstorm WarningDMXBoone, Greene, Hamilton, Webster49 min
Jun 4, 6:06 PM CDTSevere Thunderstorm WarningDMXAdams, Taylor39 min
Jun 4, 6:17 PM CDTSevere Thunderstorm WarningDMXBoone, Story43 min

Nearby

Flash Flood Warnings in Iowa, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.